Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 238, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 24, 2012, 3:38 PM EDT for 4 counties in Virginia. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2012, 3:38 PM EDT (19:38 UTC)
- Expired
- Jul 24, 2012, 4:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties City of Norton, VA, Lee County, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 87 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 3:56 PM EDT | TSTM WND DMG | Big Stone Gap, VA | SEVERAL TREES DOWN IN BIG STONE GAP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 12:33 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1441 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
443
WUUS54 KMRX 241938
SVRMRX
VAC105-169-195-720-242030-
/O.NEW.KMRX.SV.W.0238.120724T1938Z-120724T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
338 PM EDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN SOUTHWEST VIRGINIA...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
* UNTIL 430 PM EDT
* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF CLEVELAND TO
CUMBERLAND...AND MOVING SOUTH AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
WISE...NORTON...GATE CITY...BIG STONE GAP...PENNINGTON GAP...WEBER
CITY...PARDEE...COEBURN...APPALACHIA...DUNGANNON...ST. CHARLES...
FORT BLACKMORE...NICKELSVILLE...DRYDEN...JASPER...DUFFIELD...
HILTONS...CLINCHPORT AND PATTONSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR SOUTHWEST VIRGINIA.
&&
LAT...LON 3713 8254 3706 8248 3660 8230 3660 8306
3683 8311 3686 8307 3685 8301 3689 8289
3693 8286 3698 8288 3704 8275 3712 8273
3720 8255
TIME...MOT...LOC 1938Z 344DEG 22KT 3697 8231 3704 8298
$$
171 follow-up statement
328
WWUS54 KMRX 241953
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
353 PM EDT TUE JUL 24 2012
VAC105-169-195-720-242030-
/O.CON.KMRX.SV.W.0238.000000T0000Z-120724T2030Z/
SCOTT VA-WISE VA-CITY OF NORTON VA-LEE VA-
353 PM EDT TUE JUL 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR LEE...CITY OF NORTON...WISE AND SCOTT COUNTIES...
AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF DUNGANNON TO
9 MILES NORTH OF ST. CHARLES...OR ALONG A LINE EXTENDING FROM 15
MILES SOUTHEAST OF WISE TO 17 MILES SOUTHWEST OF WHITESBURG...MOVING
SOUTH AT 40 MPH.
LOCATIONS IN THE WARNING INCLUDE...
GATE CITY...BIG STONE GAP...PENNINGTON GAP...WEBER CITY...
DUNGANNON...ST. CHARLES...FORT BLACKMORE...NICKELSVILLE...JASPER...
DRYDEN...DUFFIELD...HILTONS...CLINCHPORT AND PATTONSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR SOUTHWEST VIRGINIA.
&&
LAT...LON 3713 8254 3706 8248 3660 8230 3660 8306
3683 8311 3686 8307 3685 8301 3689 8289
3693 8286 3698 8288 3704 8275 3712 8273
3720 8255
TIME...MOT...LOC 1952Z 352DEG 29KT 3684 8235 3691 8302
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:20 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 24, 3:20 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT TUE JUL 24 2012 .SHORT TERM (TONIGHT AND WEDNESDAY)...THUNDERSTORM COMPLEX IS MOVING RAPIDLY SOUTHEAST TOWARD SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE WITH A WEAKENING TREND IN RADAR REFLECTIVITY NOTED AT THIS HOUR. APPARENTLY THE UPPER LEVEL RIDGE IS SMOKING THE CONVECTION RATHER INTENSELY...ESPECIALLY FARTHER SOUTHWEST ACROSS THE REMAINDER OF THE VIEWING AREA. TRIED TO REFLECT THIS IN POPS REMAINDER OF THE DAY AND TONIGHT AS WE ARE NEARING PEAK HEATING AND IT SEEMS TO BE A LITTLE DIFFICULT TO EVEN GET BROKEN CU ON SOME OF THE TERRAIN FEATURES. MODELS SHOW UPPER RIDGE BUILDS INTO THE REGION NICELY ON WEDNESDAY AND MOS POPS REVEAL A BIT OF A GRADIENT FROM NORTHEAST TO SOUTHWEST AND FOLLOWED THIS WHILE ADJUSTING MUCH CLOSER TO THE DRIER MAV NUMBERS. STAYED RELATIVELY CLOSE TO MOS BLEND FOR MIN TEMPS TONIGHT WHILE GOING CLOSER TO THE SOMEWHAT COOLER MET MAXES ON WEDNESDAY AS GUIDANCE SEEMS TO BE RUNNING JUST A BIT TOO WARM. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...RIDGING SURFACE AND ALOFT OVER THE AREA THROUGH EARLY THURSDAY. HIGH HUMIDITY REMAINS IN PLACE. ISOLATED DIURNAL CONVECTION POSSIBLE WED AND THU. UPPER FLOW BECOMES INCREASINGLY SW ON THU AS BROAD TROUGHING BEGINS TO SHIFT S INTO THE TN VALLEY. WEAK FRONTAL BOUNDARY SAGS SOUTH INTO THE AREA ON FRI. WIDESPREAD CONVECTION SOUTH OF FRONTAL BOUNDARY SHOULD TAKE SHAPE OVER THE TN VALLEY AND POSSIBLY TRAIN OVER CERTAIN LOCATIONS DUE TO PARALLEL FLOW. WEAKLY COUPLED JETS MAY ALSO ADD TO STRENGTH AND DEVELOPMENT OF STORMS. UPPER TROUGH CONTINUES TO DIG SE WITH AXIS MOVING EAST OF THE AREA ON SAT. SOME DRYING THROUGH THE LAYER WILL LEAD TO REDUCED PRECIPITATION CHANCES FOR THE REMAINDER OF THE PERIOD. TEMPERATURES WILL REMAIN ABOVE NORMAL AND LEANED TOWARD HIGH SIDE OF MOS GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 74 96 74 97 75 / 20 10 20 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 74 94 72 96 73 / 20 20 20 20 10 OAK RIDGE, TN 73 94 72 95 73 / 20 20 20 20 10 TRI CITIES AIRPORT, TN 70 90 69 92 69 / 30 30 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...SEVERE THUNDERSTORM WATCH UNTIL 23Z. &&
Hazardous weather outlook, Jul 24, 5:00 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT TUE JUL 24 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-251000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEASTWARD INTO THE OHIO RIVER VALLEY TODAY...AND THEN ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE THIS AFTERNOON. THIS COMPLEX OF STORMS IS EXPECTED TO INTENSIFY AS IT MOVES INTO THE AREA THIS AFTERNOON... AND WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW ISOLATED STORMS COULD BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. A WEAK COLD FRONT WILL THEN MOVE INTO THE SOUTHERN APPALACHIAN REGION ON FRIDAY...HELPING TO INCREASE THE COVERAGE OF SHOWERS AND THUNDERSTORMS. SEVERAL STORMS ON FRIDAY COULD BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON FRIDAY. DMG
In the hours before
Special weather statement, Jul 24, 1:39 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 139 PM EDT TUE JUL 24 2012 TNZ018-046-047-241830- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN- 139 PM EDT TUE JUL 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND EXTREME SOUTHERN JOHNSON COUNTIES UNTIL 230 PM EDT... AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF HAMPTON...OR 10 MILES SOUTHEAST OF ELIZABETHTON...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROAN MOUNTAIN AND ELK MILLS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, Jul 24, 2:02 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 202 PM EDT TUE JUL 24 2012 TNZ017-018-046-047-VAZ008-241845- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN TN-WASHINGTON VA- 202 PM EDT TUE JUL 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...CITY OF BRISTOL... WASHINGTON...JOHNSON AND SULLIVAN COUNTIES UNTIL 245 PM EDT... AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF BRISTOL TN...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAIN CITY... SADIE...SHADY VALLEY...LAUREL BLOOMERY...DOEVILLE...NEVA AND TRADE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, Jul 24, 2:40 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT TUE JUL 24 2012 TNZ045>047-241930- NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN- 240 PM EDT TUE JUL 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND UNICOI COUNTIES UNTIL 330 PM EDT... AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAMPTON...OR 8 MILES SOUTH OF ELIZABETHTON...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROAN MOUNTAIN. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, Jul 24, 3:15 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT TUE JUL 24 2012 VAZ001-002-005-006-008-242000- LEE VA-RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA- 315 PM EDT TUE JUL 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF BRISTOL...CITY OF NORTON...WISE...WASHINGTON...SCOTT AND RUSSELL COUNTIES UNTIL 400 PM EDT... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZARD TO ALLISON GAP...AND MOVING SOUTH AT 50 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LEBANON...WISE... NORTON...ABINGDON...BRISTOL VA...GATE CITY...JONESVILLE... CLEVELAND...BIG STONE GAP...PENNINGTON GAP...WEBER CITY...ROSEDALE... GLADE SPRING...COEBURN...PARDEE...ST. PAUL...LINDELL...EMORY-MEADOW VIEW...CASTLEWOOD AND HANSONVILLE. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:31 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Washington | 29 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.